Programme Now Available

6th International Conference on Developments in Doctoral Education & Training

Doctoral Outcomes: Evolution, Evaluation and Experiences
  • Conference
  • Doctoral Training
  • International
  • Candidate Experience
  • Doctoral Examination & Assessment
  • UKCGE
Date(s)
21 — 22 Mar 2024 
Location
Apex Hotel, Bath
Price
£100–525
A view of a bridge over a weir in Bath, England, bathed in golden evening light.

Doctoral research is expected to deliver an ever-increasing number of outcomes. Apart from the high standard of the work produced, the research community must ensure that doctoral degrees meet the needs of government and funding organisations, along with employers and society in general. 

This conference, which will include international contributors, will provide tools to help you adapt in a rapidly changing environment. It’s organised around three broad areas: evolution, evaluation and the experiences of the research community.

It addresses many different doctoral outcomes, ranging from employability (i.e., how can the doctorate prepare candidates both for academic research and the job market in general?) and the examination of doctorates. There will be opportunities to network, gather examples of best practice and reflect on how we can collectively shape the future of the doctorate — in the UK and beyond.

Discussion topics will include:

  • How do we measure the success of our doctoral provision?
  • How does collaboration work in contemporary supervision?
  • How has the doctoral experience’ changed in light of increasing demands for skills development and training?
  • What is the future of doctoral assessment?
  • What’s next for the doctorate?

Conference background

This is UKCGE’s 6th International Conference on the Development of Doctoral Education and Training. The event offers a major platform to discuss doctoral education and training in an international context, with an opportunity to share experiences and network with colleagues old and new. 

The themes for this conference were prompted by a recent UK report which observed:

“…high quality postgraduate research is not static. Postgraduate research must evolve to ensure it continues to meet the needs of government, funders, research organisations, employers across the whole economy, society, and the researchers and innovators themselves.” (“A New Deal for Postgraduate Research: Response to the Call for Input”, UKRI, 2023, p. 5).

Realising that these issues are not restricted to UK postgraduate education, we have broadened the scope of the programme to provide diverse perspectives and to encourage opportunities for global collaboration.

Conference Themes

  1. Measuring the success of doctoral provision
  2. Innovations in doctoral programme design
  3. Doctoral examinations and assessment
  4. Communities of practice in doctoral supervision
  5. Evolution of doctoral training and development
  6. Enhancing doctoral employability

Keynote Speakers

  • Professor Sue Rigby

    Vice-Chancellor | Bath Spa University
    • Thu 21 Mar, 09.40
    • Towards a Career Path for Doctoral Students
  • Professor Jeff Casello

    Associate Vice President Graduate Studies and Postdoctoral Affairs | University of Waterloo
    • Thu 21 Mar, 16.20
    • Doctoral Degrees in Canada – Challenges, Opportunities and New Directions
  • Professor Rebecca Ford

    Dean of Griffith Graduate Research School | Griffith University
    • Fri 22 Mar, 10.45
    • The Future of the Doctorate in Australia: Shifting Sands with Demands

Conference Programme

Download as PDF
08:45

Registration — with refreshments

Duration
45 mins 
09:30

Welcome & Conference Briefing

Duration
10 mins 
09:40

Keynote Presentation — Towards a Career Path for Doctoral Students

Professor Sue Rigby

Vice-Chancellor | Bath Spa University

Duration
40 mins 
10:20

Changeover

Duration
10 mins 
10:30

Option 1 — The Changing Landscape of Doctoral Education in Canada: The Evolving of Current Practices in Canada

Dr. Mohamad Hassan Wafai & Dr Mary Bernard | Royal Roads University

Oral Presentation
Primary theme: Doctoral examinations and assessment
Secondary theme: Measuring the success of doctoral provision

Duration
30 mins 
10:30

Option 2 — Upgrading Doctoral Training and PGR Careers: Lessons from Social Sciences, University of Sheffield

Dr Elisabeth Garratt & Dr Michael Martin | University of Sheffield

Oral Presentation
Primary theme: Evolution of doctoral training and development
Secondary theme: Enhancing doctoral employability

Duration
30 mins 
10:30

Option 3 — Innovations in Doctoral Programme Designs and Practices: Collegial Creativity & Doctoral Supervision

Prof Pamela Burnard & Prof Tatjana Dragovic | University of Cambridge

Dr Kieran Sheehan | University of Cumbria

Oral Presentation
Primary theme: Innovations in doctoral programme design
Secondary theme: Communities of practice in doctoral supervision

Duration
30 mins 
11:00

Refreshment Break

Duration
20 mins 
11:20

Option 1 — CDT/​DTCs in Interdisciplinarity and Industry Collaboration

Symposium
The symposium will include the following presentations, with additional time at the end for discussion.

Duration
60 mins 
  1. A

    Industry partnerships and doctoral employability – the case of the CDT in Formulation Engineering

    Sian V. Williams, Estefania Lopez-Quiroga, Richard W. Greenwood, Peter J. Fryer & Mark J.H. Simmons | CDT in Formulation Engineering, School of Chemical Engineering, University of Birmingham

    Primary theme: Enhancing doctoral employability

  2. B

    Challenges in developing a doctoral training centre for industry collaboration.

    Dr Gavin Sim | University of Central Lancashire

    Primary theme: Evolution of doctoral training and development
    Secondary theme: Enhancing doctoral employability

  3. C

    Co-creation and implementation of an inclusive doctoral training programme

    Dr Rachael Miles & Prof Jonathan Reid | University of Bristol

    Dr Kerry Knox | University of York

    Prof Darragh Murnane | University of Hertfordshire

    Prof Adam Boies | University of Cambridge

    Primary theme: Innovations in doctoral programme design
    Secondary theme: Evolution of doctoral training and development

11:20

Option 2 — Supporting Supervisory Practice outside academia

Prof Julie Sheldon | Liverpool John Moores University

Prof Janet de Wilde | Queen Mary University London

Workshop
Primary theme: Communities of practice in doctoral supervision

Duration
60 mins 
11:20

Option 3 — Examining Doctoralness in Professional Doctorates

Dr David Adams & Prof Kate Maguire | Middlesex University

Workshop
Primary theme: Doctoral examinations and assessment
Secondary theme: Innovations in doctoral programme design

Duration
60 mins 
12:20

Changeover

Duration
10 mins 
12:30

Keynote Panel Discussion — The Experiences of Doctoral Candidates

Panellists TBC

Duration
40 mins 
13:10

Lunch

- Including a working lunch discussion session for the Postgraduate Practitioners Network (from 13:30)

Duration
60 mins 
14:10

Option 1 — Mind the gap: how can we assess transferable skills in doctoral education?

Dr Catherine Hasted | University of Cambridge

Oral Presentation
Primary theme: Doctoral examinations and assessment
Secondary theme: Enhancing doctoral employability

Duration
30 mins 
14:10

Option 2 — Improving early career experience and outcomes: from postgraduate through to research leadership

Prof Annette Fillery-Travis | AFT Associates

Oral Presentation
Primary theme: Evolution of doctoral training and development
Secondary theme: Enhancing doctoral employability

Duration
30 mins 
14:10

Option 3 — 20:20 Presentations

Each presentation will use 20 slides, with each slide being shown for no longer than 20 seconds. There will be opportunity for questions/​discussion at the end of the session.

Featuring the following presentations.

Duration
30 mins 
  1. A

    3–2‑1 Lift off! Launchpad: supporting the professional learning of postgraduates who teach

    Dr Alyson Lewis, Dr Nathan Roberts & Dr Michael Willett | Cardiff University

    Primary theme: Enhancing doctoral employability
    Secondary theme: Evolution of doctoral training and development

  2. B

    Focal awards model in the arts and humanities doctoral space – evolution to support employability

    Agnieszka Siewicz & Dr Sue Carver | Arts and Humanities Research Council

    Primary theme: Evolution of doctoral training and development
    Secondary theme: Enhancing doctoral employability

  3. C

    Navigating the Evolving Landscape of a DBA: Insights from a New Kid on the Block

    Dr Tena Patten & Dr Anne Burke | Atlantic Technological University

    Primary theme: Evolution of doctoral training and development

14:40

Changeover

Duration
10 mins 
14:50

Option 1 — Supporting PhD Students with Attention Deficit Hyperactivity Disorder for Success

Assoc Prof Amanda Hutchinson & Sally-Anne Boding | University of South Australia

Primary theme: Evolution of doctoral training and development

Duration
30 mins 
14:50

Option 2 — Incorporating Universal Design into the viva process to facilitate an equitable viva experience.

Dr Barbara Sandland, Dr Andrea MacLeod & Neil Hall | University of Birmingham

Oral Presentation
Primary theme: Doctoral examinations and assessment

Duration
30 mins 
14:50

Option 3 — Developing Transferable Skills Through Integrative Think Tanks

Dr Theresa Smith, Dr Susie Douglas & Dr Philippe Trinh | University of Bath

Oral Presentation
Primary theme: Innovations in doctoral programme design
Secondary theme: Enhancing doctoral employability

Duration
30 mins 
15:20

Refreshment Break

Duration
20 mins 
15:40

Option 1 — A holistic approach to assessing postgraduate progress.

Dr Rhiannon Thompson | University of Aberdeen

Oral Presentation
Primary theme: Doctoral examinations and assessment

Duration
30 mins 
15:40

Option 2 — Enabling interdisciplinary doctoral education through digital cross-institutional collaboration

Nicola Simonetti, Sandro Eich & Florence Felsheim | University of St Andrews

Oral Presentation
Primary theme: Evolution of doctoral training and development

Duration
30 mins 
16:10

Changeover

Duration
10 mins 
16:20

Keynote Presentation — Doctoral Degrees in Canada – Challenges, Opportunities and New Directions

Professor Jeff Casello

Associate Vice President Graduate Studies and Postdoctoral Affairs | University of Waterloo

Duration
40 mins 
17:00

Close of Day 1

19:15

Pre-Dinner Drinks

Duration
30 mins 
19:45

Conference Dinner

Duration
120 mins 
08:30

Day 2 registration—with refreshments

Duration
15 mins 
08:45

Option 1 — Generative AI and Research Practice: a cross-disciplinary training approach for PGRs and supervisors

Dr Jane Wellens, Gary McNally, Prof Jon Fairburn & Dr Jim Pugh | Staffordshire University

Workshop
Primary theme: Evolution of doctoral training and development
Secondary theme: Innovations in doctoral programme design

Duration
60 mins 
08:45

Option 2 — Is the Final Examination Fit for Purpose?

Symposium
The symposium will include the following presentations, with additional time at the end for discussion.

Duration
60 mins 
  1. A

    The final examination of the UK PhD: fit for purpose?

    Dr Gill Houston | UKCGE Honorary life member

    Dr Ingrid Lunt | Oxford University

    Primary theme: Doctoral examinations and assessment
    Secondary theme: Enhancing doctoral employability

  2. B

    Student Experiences of the Closed-door’ PhD and Doctorate level Viva Voce

    Dr Zoe Stephenson & Dr Amy Jackson | University of Birmingham

    Primary theme: Doctoral examinations and assessment
    Secondary theme: Innovations in doctoral programme design

  3. C

    Is the examination for a doctoral degree fit for purpose?

    Prof Colin Pilbeam & Prof Emma Parry | Cranfield University

    Primary theme: Doctoral examinations and assessment

08:45

Placements

Symposium
The symposium will include the following presentations, with additional time at the end for discussion.

Duration
60 mins 
  1. A

    Enhancing doctoral employability: the Kingston University PGR internship initiative

    Prof Priscilla Harries, Rachel Graham, Marie Withers & Richard Gray | Kingston University

    Primary theme: Enhancing doctoral employability
    Secondary theme: Evolution of doctoral training and development

  2. B

    The Brilliant Club: Supporting doctoral development as a third sector partner

    Dr Katrina Roberts | The Brilliant Club

    Primary theme: Enhancing doctoral employability
    Secondary theme: Evolution of doctoral training and development

  3. C

    Is employability enough to justify the inclusion of work placements in PhD training?

    Kristin Anne Bracewell | Munster Technological University

    Primary theme: Enhancing doctoral employability
    Secondary theme: Innovations

09:45

Changeover

Duration
10 mins 
09:55

Option 1 — The Integration of Digital Solutions for Doctoral Examinations

Evelyn Lin | University of Nottingham Ningbo China

Oral Presentation
Primary theme: Doctoral examinations and assessment

Duration
30 mins 
09:55

Option 2 — Wayfinding: crafting innovative doctoral training practices

Dr Alison Green | University of the Arts London/​Central Saint Martins

Dr Joanne Bob’ Whalley | University of the Arts London

Oral Presentation
Primary theme: Innovations in doctoral programme design
Secondary theme: Evolution of doctoral training and development

Duration
30 mins 
09:55

Option 3 — Research Graduate Success’ in a Post-COVID World

Dr Sharon Saunders & Dr Ruth Kamrowski | Griffith University

Oral Presentation
Primary theme: Measuring the success of doctoral provision
Secondary theme: Enhancing doctoral employability

Duration
30 mins 
10:25

Refreshment Break

Duration
20 mins 
10:45

Keynote Presentation — The Future of the Doctorate in Australia: Shifting Sands with Demands

Professor Rebecca Ford

Dean of Griffith Graduate Research School | Griffith University

Duration
40 mins 
11:25

Changeover

Duration
10 mins 
11:35

Option 1 — What’s next? Questions for the future of researcher development

Dr Annette Mahon | University of Cambridge

Workshop
Primary theme: Evolution of doctoral

Duration
60 mins 
11:35

Option 2 — Community Building

Symposium
The symposium will include the following presentations, with additional time at the end for discussion.

Duration
60 mins 
  1. A

    Filling the gap: The role of regular online group coaching in supporting doctoral students

    Tara Wittin | University of Birmingham

    Dr Victoria Wright | The PhD Life Coach

    Primary theme: Evolution of doctoral training and development

  2. B

    All in This Together: Developing Doctoral Experience through Community-Building Scholarships

    Dr Elizabeth O’Connor & Liam Knight | University of Birmingham

    Primary theme: Evolution of doctoral training and development

  3. C

    Co-creating an innovative doctoral qualitative research community of practice

    Dr Ioannis Costas Batlle, Vibhor Mathur, Hiu Yi Lin & Dr Bryan C. Clift | University of Bath

    Primary theme: Innovations in doctoral programme design
    Secondary theme: Evolution of doctoral training and development

11:35

Option 3 — Round Table Discussion

Each discussion will last for 30minutes and the be repeated, allowing delegates to attend two different discussions.

Featuring the following discussions:

Duration
60 mins 
  1. A

    The words jump around: Supporting doctoral candidates with dyslexia’.

    Dr Adam Barnard & Tonimarie Benaton | Nottingham Trent University

    Primary theme: Evolution of doctoral training and development
    Secondary theme: Doctoral examinations and assessment

  2. B

    enable independence, creativity, and innovation via doctoral development

    Dr Amy Hong, Dr Megan Webb & Kasia Bronk | University College London

    Primary theme: Evolution of doctoral training and development
    Secondary theme: Enhancing doctoral employability

    Location
    Getting on with strangers”: collaborations, expectations, and doctoral relations 
  3. C

    Doctoral Research Focus Weeks

    Oli Schofield | University of Bath — Doctoral College

    Primary theme: Evolution of doctoral training and development

  4. D

    Carrot and Stick: How to successfully roll out on-demand training for early career researchers

    Hazel Newton | Springer Nature

    Primary theme: Evolution of doctoral training and development

  5. E

    Flourishing in your PhD journey and beyond: PERMA for PhD supervision and completion

    Dr Amal Abuzeinab, Dr Lis Ku & Maryam Abbakyari | De Montfort University

    Dr Arinola Adefila | Staffordshire University

    Primary theme: Innovations in doctoral programme design
    Secondary theme: Measuring the success of doctoral provision

  6. F

    International PhD student experiences of wellbeing, completion & employment in the UK

    Dr Emma Cowley, Dr Rabia Arshad, Laurella Noble & Jennie Eldridge | University Alliance

    Carolyn Wynn | Coventry University

    Primary theme: Measuring the success of doctoral provision
    Secondary theme: Enhancing doctoral employability

  7. G

    Doctoral Performance: Moving beyond an exclusionary focus on submission rates

    Dr Rachel Arnold & Prof Joe Devine | University of Bath

    Primary theme: Measuring the success of doctoral provision
    Secondary theme: Evolution of doctoral training and development

12:35

Lunch

Duration
60 mins 
13:35

Option 1 — Supporting postgraduate researchers and those who develop them in an evolving landscape

Dr James Farror | Cardiff University

Oli Schofield | University of Bath

Dr Paul Spencer | University of Bristol

Gabby Davies | University of Exeter

Workshop
Primary theme: Evolution of doctoral training and development
Secondary theme: Innovations in doctoral programme design

Duration
60 mins 
13:35

Option 2 — Getting on with strangers”: collaborations, expectations, and doctoral relations

Dr Clive Palmer & Dr Andrew Sprake | University of Central Lancashire

Dr Chris Hughes | Edge Hill Uni-versity

Symposium
Primary theme: Innovations in doctoral programme design
Secondary theme: Evolution of doctoral training and development

Duration
60 mins 
13:35

Option 3 — How Does the Doctorate Change Professional Identity?

Symposium
The symposium will include the following presentations, with additional time at the end for discussion.

Duration
60 mins 
  1. A

    Mid-career crisis or creativity? Bath’s Doctorate in Policy Research and Practice

    Dr James Copestake | University of Bath

    Primary theme: Innovations in doctoral programme design

  2. B

    A New Curriculum: The Impact of Professional Doctorates in Health, Social Work & Allied Professions

    Prof Aidan Worsley, Dr Jacqueline Williams & Dr Victoria Moran | University of Central Lancashire

    Dr Hazel M. Chapman & Prof Rob McSherry | University Of Chester

    Primary theme: Measuring the success of doctoral provision
    Secondary theme: Enhancing doctoral employability

  3. C

    The future of the MD as a research doctorate: Results from a 10-yr analysis of MD students in UCD.

    Assoc Prof Helen C. Gallagher | University College Dublin

    Primary theme: Evolution of doctoral training and development
    Secondary theme: Innovations in doctoral programme design

14:35

Refreshment Break

Duration
20 mins 
14:55

Option 1 — Can pre-doctorate experience predict doctoral students’ success?

Svetlana Zhuchkova | HSE University

Oral Presentation
Primary theme: Doctoral examinations and assessment
Secondary theme: Measuring the success of doctoral provision

Duration
30 mins 
14:55

Option 2 — Local Communities of Practice and Doctoral Supervision

Dr Sophie Pickford | University of Cambridge

Oral Presentation
Primary theme: Communities of practice in doctoral supervision

Duration
30 mins 
14:55

Option 3 — Beyond Academia: Tailoring Continual Professional Development for Diverse Doctoral Aspirations

Gary McNally | Staffordshire University

Workshop
Primary theme: Enhancing doctoral employability
Secondary theme: Evolution of doctoral training and development

Please note that this session will continue until 16:00

Duration
60 mins 
15:25

Changeover

Duration
5 mins 
15:30

Option 1 — Preparing for the knowledge economy through cohort-based doctoral training

Dr Kerry Knox | University of York

Oral Presentation
Primary theme: Evolution of doctoral training and development
Secondary theme: Measuring the success of doctoral provision

Duration
30 mins 
15:30

Option 2 — Perceived Employability of International Doctoral Students in the UK: A Bronfenbrenner Perspective

Fa Wang | University of Plymouth

Oral Presentation
Primary theme: Enhancing doctoral employability

Duration
30 mins 
16:00

Changeover

Duration
5 mins 
16:05

Plenary Session — Closing Conference Summary

Duration
15 mins 
16:20

Close & Departure

Inclusivity at UKCGE events

Everyone involved in the conference should be able to enjoy it and benefit from attending, whether they are an organiser, supporter, presenter or audience member. Those who are most affected by prejudice, micro-aggressions or abuse of power are often those who face other systemic barriers relating to their race, ethnicity, class, sexuality, gender or (mental) health.

Ahead of the conference, we are asking everyone involved to think about how to promote inclusivity, and to play their role in actioning change. We want a conference which is safer, more accessible, more inclusive, and convivial, not just for those who already experience these spaces as comfortable or welcoming, but for everyone. We all have a role to play in challenging and changing the environment around supporting access for all. Participation in the conference is conditional on behaving in accordance with UKCGE Equality, Diversity and Inclusion ethos in ways that are fair, collegiate, caring, equitable, inclusive, respectful, non-exploitative and anti-discriminatory.

Book Your Place

Check your institution to see if you’re eligible for a member rate

Accommodation

A special rate for conference delegates has been arranged at the Apex hotel. To make a booking please click here.